Pharmaceutical

Overdoses of OTC diarrhea drug increase in wake of opioid epidemic

Imodium 280x210 Overdoses of OTC diarrhea drug increase in wake of opioid epidemicOverdoses of an inexpensive, readily available, over-the-counter diarrhea drug have multiplied in recent years, in many cases by people addicted to opioids. They are using the drug seeking to prevent or self-treat withdrawal symptoms or to mimic the high of opioids like heroin, fentanyl or oxycodone, according to a study published in the journal Clinical Toxicology.

Loperamide, also known by the brand-name Imodium, is a safe and effective drug for diarrhea when taken at its recommended dosage. But at higher doses, loperamide can cause opioid-like euphoria, and has even been dubbed “the poor man’s methadone” by clinicians. The misuse of loperamide has become more apparent in the wake of the opioid epidemic.

Researchers say that the misuse of loperamide is even more concerning because large quantities can be bought without federal regulators being alerted (like pseudoephedrine and phenylephrine, which can be used to illegally manufacture methamphetamines, or meth). Furthermore, loperamide is not detectable on routine drug tests.

Loperamide may offer a similar high as opioids, but it can be just as deadly. “When misused in large doses, it is more toxic to the heart than other opioids, which are classified under federal policy as controlled dangerous substance,” said senior author Diane Calello, executive medical director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School. “Overdose deaths occur not because patients stop breathing, as with other opioids, but due to irregular heartbeat and cardiac arrest.”

Researchers reviewed the national Toxicology Investigators’ Consortium from January 2010 to December 2016 and found an increase in loperamide exposures. They also reviewed Poison Control Center data and found a 91 percent increase in loperamide overdoses, with 916 exposures including several loperamide overdoses resulting near-deaths and two fatalities.

Source: R&D